Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS San Diego, CA

February 14, 2019Riverside County, California

NWS San Diego, CA issued this flash flood warning at Feb 14, 2019, 10:59 AM PST for Riverside County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 14, 2019, 10:59 AM PST (18:59 UTC)
Expired
Feb 14, 2019, 2:00 PM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 119 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 14, 1:13 PM PSTFLASH FLOOD2 Wsw Desert Hot Spring, CAWATER RESCUE. ONE VEHICLE IN WATER.
Feb 14, 1:26 PM PSTFLASH FLOOD1 Ese Cabazon, CAWATER RESCUE OF THREE PEOPLE. ONE NOT INJURED, OTHER TWO TRANSPORTED TO HOSPITAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 134 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WGUS56 KSGX 141859
FFWSGX
CAC065-142200-
/O.NEW.KSGX.FF.W.0014.190214T1859Z-190214T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1059 AM PST THU FEB 14 2019

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 200 PM PST

* At 1058 AM PST, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. 1 to 3 inches of rain 
  have fallen. Flash flooding may already be occurring.

* Some locations that will likely experience flooding include...
  Indio, Palm Springs, Coachella, Mt San Jacinto State Park,
  Cathedral City, Palm Desert, Desert Hot Springs, Rancho Mirage,
  Whitewater, North Palm Springs, Cabazon, Thermal, La Quinta, Indian
  Wells, Thousand Palms, Sky Valley and Bermuda Dunes.

Additional rainfall amounts of up to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3357 11613 3390 11678 3403 11663 3403 11647
      3395 11642 3392 11629 3392 11620 3386 11613

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 8:50 AM PST, 2 hours 9 minutes earlier.

Area forecast discussion, Feb 14, 8:50 AM PST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
850 AM PST Thu Feb 14 2019

Updated aviation/marine sections

.SYNOPSIS...
A strong atmospheric river will bring periods of heavy rainfall
today with showers decreasing from the northwest tonight. Through
Sunday night, additional rounds of mostly light showers are
possible with lower snow levels. Dry for Monday afternoon through
Tuesday night with colder nights and slowly warmer days. More
widespread showers are possible for Wednesday and Wednesday night.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Quick Update:

A wind advisory was issued for the coast and valleys. Wind gusts
picking up along the immediate coast with gusts to 40-45 mph. Over
the next few hours gusts could reach 50 mph near the immediate coast
which could cause tree and powerline damage. For the inland valleys
the gusts will not be quite as strong but still 35-40 mph possible
through early afternoon as the low level jet moves across the area.
Convective activity in these areas should aid in transporting some
of the wind down to the surface.

No other changes attm. Areas of heavy rain continue to impact much
of the area with several flood advisories in effect and a flash
flood warning is in effect for the Holy burn scar. The hi-res HRRR
is shifting the focus to the RIV and SD mountains later this morning
through this afternoon with rain rates continuing up to 1" per hour
there with continued concern for flash flooding. Heavy rain also
moving into the lower deserts which could cause additional flooding.

Previous Discussions:

SHORT TERM (Today through Saturday)... A strong Atmospheric River, a
Category 3 Atmospheric River on the new Scripps atmospheric river
scale, remains directed into Orange and San Diego Counties with both
the 18Z and 00Z GFS runs showing the moisture transport peaking
around 18Z (10 AM). Widespread moderate to heavy rain will continue
through this morning into the afternoon. Rain should decrease behind
the cold front which is expected to move south and eastward across
the area during the mid to late afternoon, moving east of the
deserts in the early evening. Strong gusty south to southwest winds
in the mountains will become westerly in the late afternoon and
early evening continuing into tonight.

There have been a few lightning strikes overnight, mostly well to
the southwest with a more recent strike southwest of the Rancho
Palos Verdes. There was also a spotter report of a lightning
strike near Alpine. Isolated thunder will remain a possibility
into the early afternoon.

Snow levels will remain above 9000 feet into this afternoon,
falling tonight behind the passage of the cold front to around
5000 to 5500 feet tonight with the snow level gradually lowering
through the weekend.

Showers are expected to decrease from the northwest during the
evening. A few light showers are possible for tonight into Friday
afternoon. Another round of mostly light showers is possible for
late Friday into Friday night and again late Saturday into Saturday
night.

Onshore flow will continue periods of stronger and gusty southwest
to west winds in the mountains at times.

Cooler than average high temperatures will continue with low
temperatures returning to near average for tonight and Friday
night.

&&

.LONG TERM (Sunday through Wednesday)...
A cold low pressure system from the north is expected to bring
more widespread showers with light to moderate precipitation for
late Sunday and Sunday night with snow levels falling to around
3000 feet.

Showers are expected to end early Monday with dry weather through
Tuesday night. Days will be slowly warmer. Nights will be colder
with patchy frost in portions of the inland valleys.

Another colder low pressure system from the northwest could bring
more showers for Wednesday and Wednesday night. The models show
more precipitation with this system with moderate impacts
possible.

&&

.AVIATION...
131630Z...Poor flying conditions today with a little improvement
later today. Widespread RA with cigs varying between 500-1500 feet
MSL, visibilities 1-5SM, and terrain obscured through 00Z. Southerly
winds will gust 30 to 35 knots over the coast/valleys through 20Z.
AWW has been extended for KSAN until 20Z. Wind gusts up to 40 knots
are expected north/east of mountains through this evening. After
00Z, the coast/valleys will see some improvement in ceilings to 2000-
3000 ft MSL with only scattered light showers expected. For the
deserts, rain will end after 00Z with ceilings above 3000 ft MSL.
Southerly winds will gust 30 to 35 knots over the coast/valleys
through 20Z. Expect ceilings of 2000-4000 ft MSL Friday with only
scattered light showers expected. A period of lower ceilings and
more steady rain could occur Friday evening.

&&

.MARINE...
Southeast winds 20-25 kt with gusts to 30 kt will gradually turn
southwest this afternoon, before decreasing and turning westerly
late this afternoon. A Small Craft Advisory is in effect through 4
PM today. Rain through the afternoon, with a slight chance of a
thunderstorm this afternoon. Winds and swll from the northwest will
increase late Friday and could produce hazardous conditions
intermittently through the weekend.

&&

.HYDROLOGY...
A strong Atmospheric River will continue heavy rainfall into the
afternoon, decreasing from the northwest during the late afternoon
and early evening with the passage of a cold front. Showers will
decrease from the northwest tonight. Isolated thunderstorms are
also possible into this afternoon. Additional rainfall will range
from 1.5 to 2 inches near the coast to 4 to 6 inches in the
mountains with local amounts to around 8 inches. Additional
rainfall of 0.50 to 1.0 inch is expected for the deserts. The
greatest rainfall in a few locations in the mountains will likely
exceed 10 inches for the storm. Storm total rainfall will likely
exceed 10 inches in the wettest mountain locations.

Hourly rainfall rates of 0.5 to 1.0 inch are possible, especially
in the mountains. Widespread urban and small stream flooding is
likely with flash flooding possible. A flood warning is in effect
for the San Diego and Santa Margarita Rivers with the rivers
expected to exceed flood stage by early evening and crest tonight.

A few lighter showers are possible for late tonight into Friday
with another round of more widespread showers possible for late
Friday into Friday night and yet another round of more widespread
showers for late Saturday into Saturday night. Snow levels will
remain above 8000 feet through today with snow levels for 4500 to
5000 feet for late Friday and Friday night, lowering to 4000 to
4500 feet for Saturday, and 3500 to 4000 feet for Saturday night.

&&

.CLIMATE...
The precipitable water value of 1.68 inches for the NKX sounding
this morning was not only the the highest ever for San Diego in
February, but the highest ever for the November through May period.
The previous record for February was 1.34 inches on the 28th in
2006. Soundings for NZY/SAN/NKX go back to 1948. The 1.68 inches for
this morning is 379 percent of normal for the date.

&&

.SKYWARN...
Skywarn activation requested through this afternoon.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 4 AM PST Saturday for Riverside County
     Mountains-San Bernardino County Mountains-San Diego County
     Mountains.

     Flash Flood Watch through this evening for Apple and Lucerne
     Valleys-Coachella Valley-Orange County Coastal Areas-Orange
     County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Coastal
     Areas-San Diego County Deserts-San Diego County Mountains-
     San Diego County Valleys-San Gorgonio Pass Near Banning-
     Santa Ana Mountains and Foothills.

PZ...Small Craft Advisory until 4 PM PST this afternoon for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PUBLIC/HYDROLOGY/CLIMATE...17/JMB
AVIATION/MARINE...Moreland

In the hours before

Local storm report, Feb 14, 10:39 AM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1039 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     FLASH FLOOD      4 W LAKE ELSINORE       33.68N 117.39W
02/14/2019                   RIVERSIDE          CA   COUNTY OFFICIAL

            REPORTS OF A DEBRIS FLOW AROUND A HOME ON
            ALVARADO STREET IN LAKE ELSINORE.

&&

SC
Local storm report, Feb 14, 10:42 AM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1042 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     DEBRIS FLOW      4 NW PALM SPRINGS       33.87N 116.54W
02/14/2019                   RIVERSIDE          CA   PUBLIC

            REPORTS OF MUD AND DEBRIS IN THE WASH NEAR
            SUNRISE PKWY.

&&

SC
Local storm report, Feb 14, 10:45 AM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1045 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HEAVY RAIN       5 SSE TEMECULA          33.48N 117.11W
02/14/2019  M4.27 INCH       RIVERSIDE          CA   PUBLIC

            SPOTTER RIV099 REPORTED A 24-HR RAIN TOTAL
            OF 4.27 INCHES.

&&

SC
Local storm report, Feb 14, 10:46 AM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1046 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      7 S RAMONA              32.94N 116.86W
02/14/2019                   SAN DIEGO          CA   TRAINED SPOTTER

            BARONA CREEK FLOODED WITH WATER OVER WILDCAT
            CANYON/BARONA ROAD. WIDESPREAD STREET
            FLOODING IN THE SURROUNDING AREA.

&&
Local storm report, Feb 14, 10:50 AM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1050 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     NON-TSTM WND DMG 3 ENE CALIMESA          34.01N 116.99W
02/14/2019                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            CAL FIRE REPORTS A LARGE 100 FOOT TREE DOWN
            AT THE INTERSECTION OF OAK MOUNTAIN AND OAK
            MESA IN YUCAIPA.

&&

SC
Local storm report, Feb 14, 10:54 AM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1054 AM PST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     DEBRIS FLOW      2 SW PALM SPRINGS       33.80N 116.52W
02/14/2019                   RIVERSIDE          CA   PUBLIC

            MUD AND DEBRIS IN THE STORM CHANNEL ON S.
            ARABY DRIVE IN PALM SPRINGS.

&&

SC

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 2:32 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego35 hr
Feb 14, 3:10 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino9 hr
Feb 14, 3:17 AM PSTAreal Flood AdvisorySGXSan Diego9 hr
Feb 14, 5:41 AM PSTFlash Flood WarningSGXOrange, Riverside5 hr
Feb 14, 7:39 AM PSTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Feb 14, 7:50 AM PSTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Feb 14, 8:08 AM PSTFlash Flood WarningSGXRiverside3 hr
Feb 14, 8:56 AM PSTFlash Flood WarningSGXSan Diego3 hr
Feb 14, 9:51 AM PSTFlash Flood WarningSGXRiverside3 hr
Feb 14, 10:16 AM PSTFlash Flood WarningSGXSan Diego3 hr
Feb 14, 10:30 AM PSTRiver Flood WarningSGXSan Diego20 hr
Feb 14, 10:30 AM PSTRiver Flood WarningSGXSan Bernardino30 hr
Feb 14, 10:49 AM PSTFlash Flood WarningSGXOrange, Riverside3 hr
Feb 14, 10:59 AM PSTAreal Flood WarningSGXRiverside, San Bernardino6 hr
Feb 14, 12:48 PM PSTFlash Flood WarningSGXRiverside, San Diego3 hr
Feb 14, 1:56 PM PSTAreal Flood WarningSGXRiverside3 hr
Feb 14, 2:04 PM PSTBeach Hazards StatementSGXOrange, San Diego3 days
Feb 14, 2:12 PM PSTAreal Flood WarningSGXOrange, Riverside, San Diego3 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.